The following are excerpts from the newsletter
- Let's put a stop to unneeded and
problem-prone automatic stop order policies
- "Prostin": a drug name with
- Safety Briefs:
- Dangerous abbreviations for "subcutaneous"
- Abbott's Universal Additive Syringes have the potential
to be used at the Y-site of IV tubing without proper
dilution. Abbott has decided to discontinue packaging
non-nutritional medications in the Universal Additive
Syringes (UAS). Earlier this year, the UAS became the
only form in which to purchase isoproterenol 1 mg and
2 mg (1:5,000, 0.2 mg/mL), which is used to prepare
- Over 800 hospitals have completed the ISMP Medication
Safety Self Assessment and submitted data to us. The
deadline for data submission has been extended to August
- LIDODERM (lidocaine patch 5%), a new topically applied
form of lidocaine carries strong warnings against accidental
ingestion by children and pets.
- Near miss reported with look alike vials of NAROPIN
(ropivacaine), manufactured by AstraZeneca, Inc. It's
difficult to see the small, black print placed directly
on the clear plastic containers, especially when held
against a dark background.
Picture of NAROPIN vials
- Tragic community pharmacy error
- one year after owner talks about workload stresses to
- Insurers and technology vendors join in efforts to reduce
- Survey on Medication
Error Detection, Reporting, and Analysis
- Safety Briefs:
- Caution: verbal orders for SARAFEM (fluoxetine) might
be misheard as SEROPHENE (clomiphene citrate).
- An ER patient had PHENERGAN VC with CODEINE SYRUP
(promethazine, phenylephrine and codeine) ordered as
a take home prescription. A nurse located a bottle of
generic promethazine with codeine syrup (no phenylephrine),
which had a large C encircling a V on the bottle's front
label panel. The nurse mistakenly thought she'd identified
Promethazine VC with Codeine Syrup.
- Add "T3" to the list of drug name abbreviations to
avoid. While it may be fine as an abbreviation for a
lab test, we've seen T3 used occasionally as an abbreviation
for both TYLENOL with CODEINE No. 3 (acetaminophen and
codeine) and liothyronine (CYTOMEL, etc).
Picture of prescription for T3.
- A recent
article in Pharmacotherapy contains an error regarding
the duration of vincristine dosing as a part of a regimen
of cyclophosphamide, doxorubicin (ADRIAMYCIN), and vincristine.
- On August 7 and 8, 2000, the National Coordinating
Council for Medication Error Reporting and Prevention
(NCCMERP) held an invitation only conference at JC
headquarters, Oakbrook Terrace, IL, to promote bar coding
on medication packaging (including unit dose packages).
- In the past we've warned about the potential for confusion
between various drugs used in patients with HIV. These
include mix-ups between saquinavir (INVIRASE), a protease
inhibitor, and SINEQUAN (doxepin), a tricyclic antidepressant;
VIRACEPT (nelfinavir) and VIRAMUNE (nevirapine); and
ritonavir (NORVIR) and RETROVIR (zidovudine). We continue
to hear about serious medication errors involving these
- Thought for the day: Hospital order forms and prescription
forms in ambulatory clinics and doctors' offices often
have a signature line with a statement just below it
requesting that prescribers print their name. Shouldn't
the same statement appear for the name of the drug and